Kyoto Journal of Mathematics

On bundles of rank 3 computing Clifford indices

H. Lange and P. E. Newstead

Full-text: Open access

Abstract

Let C be a smooth irreducible projective algebraic curve defined over the complex numbers. The notion of the Clifford index of C was extended a few years ago to[4] semistable bundles of any rank. Recent work has been focused mainly on the rank-2 Clifford index, although interesting results have also been obtained for the case of rank 3. In this paper we extend this work, obtaining improved lower bounds for the rank-3 Clifford index. This allows the first computations of the rank-3 index in nontrivial cases and examples for which the rank-3 index is greater than the rank-2 index.

Article information

Source
Kyoto J. Math., Volume 53, Number 1 (2013), 25-54.

Dates
First available in Project Euclid: 25 March 2013

Permanent link to this document
https://projecteuclid.org/euclid.kjm/1364218040

Digital Object Identifier
doi:10.1215/21562261-1966062

Mathematical Reviews number (MathSciNet)
MR3049306

Zentralblatt MATH identifier
1307.14052

Subjects
Primary: 14H60: Vector bundles on curves and their moduli [See also 14D20, 14F05]
Secondary: 14J28: $K3$ surfaces and Enriques surfaces

Citation

Lange, H.; Newstead, P. E. On bundles of rank $3$ computing Clifford indices. Kyoto J. Math. 53 (2013), no. 1, 25--54. doi:10.1215/21562261-1966062. https://projecteuclid.org/euclid.kjm/1364218040


Export citation

References

  • [1] L. Brambila-Paz and A. Ortega, “Brill–Noether bundles and coherent systems on special curves” in Moduli Spaces and Vector Bundles, London Math. Soc. Lecture Notes Ser. 359, Cambridge Univ. Press, Cambridge, 2009, 456–472.
  • [2] D. C. Butler, Birational maps of moduli of Brill–Noether pairs, preprint, arXiv:alg-geom/9705009
  • [3] M. Coppens, The gonality of general smooth curves with a prescribed plane nodal model, Math. Ann. 289 (1991), 89–93.
  • [4] M. Coppens and T. Kato, The gonality of smooth curves with plane models, Manuscripta Math. 70 (1990), 5–25.
  • [5] M. Coppens and G. Martens, Secant spaces and Clifford’s theorem, Compositio Math. 78 (1991), 193–212.
  • [6] D. Eisenbud, H. Lange, G. Martens, and F.-O. Schreyer, The Clifford dimension of a projective curve, Compositio Math. 72 (1989), 173–204.
  • [7] G. Farkas and A. Ortega, The maximal rank conjecture and rank two Brill–Noether theory, Pure Appl. Math. Q. 7 (2011), 1265–1296.
  • [8] G. Farkas and A. Ortega, Higher rank Brill–Noether theory on sections of K3 surfaces, Int. J. Math. 23, published electronically 12 June 2012.
  • [9] R. Hartshorne, Generalized divisors on Gorenstein curves and a theorem of Noether, J. Math. Kyoto Univ. 26 (1986), 375–386.
  • [10] H. Lange, V. Mercat, and P. E. Newstead, On an example of Mukai, Glasg. Math. J. 54 (2012), 261–271.
  • [11] H. Lange and P. E. Newstead, “Clifford indices for vector bundles on curves” in Affine Flag Manifolds and Principal Bundles, Trends Math., Birkhäuser, Basel, 2010, 165–202.
  • [12] H. Lange and P. E. Newstead, Generation of vector bundles computing Clifford indices, Arch. Math. (Basel) 94 (2010), 529–537.
  • [13] H. Lange and P. E. Newstead, Further examples of stable bundles of rank $2$ with $4$ sections, Pure Appl. Math. Q. 7 (2011), 1517–1528.
  • [14] H. Lange and P. E. Newstead, Lower bounds for Clifford indices in rank three, Math. Proc. Camb. Philos. Soc. 150 (2011), 23–33.
  • [15] H. Lange and P. E. Newstead, Vector bundles of rank $2$ computing Clifford indices, to appear in Comm. in Algebra, preprint, arXiv:1012.0469v3 [mathAG]
  • [16] H. Lange and P. E. Newstead, “Bundles of rank $2$ with small Clifford index on algebraic curves” in Geometry and Arithmetic, EMS Congress Reports, Eur. Math. Soc., Zurich, 2012, 267–281.
  • [17] M. Lelli-Chiesa, Stability of rank-$3$ Lazarsfeld–Mukai bundles on arbitrary K3-surfaces, preprint, arXiv:1112.2938v1 [math.AG]
  • [18] V. Mercat, Clifford’s theorem and higher rank vector bundles, Int. J. Math. 13 (2002), 785–796.
  • [19] E. C. Mistretta and L. Stoppino, Linear series on curves: Stability and Clifford index, Int. J. Math., published electronically 26 November 2012.
  • [20] S. Mukai and F. Sakai, Maximal subbundles of vector bundles on a curve, Manuscripta Math. 52 (1985), 251–256.
  • [21] K. Paranjape and S. Ramanan, “On the canonical ring of a curve” in Algebraic Geometry and Commutative Algebra, Vol. II, Kinokuniya, Tokyo, 1988, 503–516.
  • [22] E. Sernesi, On the existence of certain families of curves, Invent. Math. 75 (1984), 25–57.